Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 72, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2003, 8:57 PM CDT for Clark County, Ford County, Meade County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 8:57 PM CDT (01:57 UTC)
- Expired
- Jun 9, 2003, 9:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Clark County, KS, Ford County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2435 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
809
WUUS53 KDDC 100157
SVRDDC
KSC025-057-119-100245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT MON JUN 9 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN SOUTHWEST KANSAS
SOUTHERN FORD COUNTY IN SOUTHWEST KANSAS
NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS
* UNTIL 945 PM CDT
* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
WEST OF MINNEOLA TO 4 MILES SOUTHEAST OF MINNEOLA TO 5 MILES WEST
OF ASHLAND...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF FOWLER
TO 4 MILES SOUTHEAST OF MINNEOLA TO 5 MILES WEST OF ASHLAND...
MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED
MINNEOLA AT 905 PM CDT
CLARK STATE LAKE AT 905 PM CDT
KINGSDOWN AT 915 PM CDT
FORD AT 930 PM CDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
DAMAGING HAIL THE SIZE OF GOLFBALLS,
DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR,
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,
THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR MEADE COUNTY AND NORTHWEST CLARK COUNTY.
FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE
NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.
LAT...LON 3744 10025 3729 10011 3705 9994 3730 9955
3767 9959 3772 9992
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:21 PM CDT, 6 hours 36 minutes earlier.
Area forecast discussion, Jun 9, 2:21 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CDT MON JUN 9 2003 DAYS 1-2... DRYLINE DEVELOPING OVER WESTERN KS THIS AFTERNOON AS AN AREA OF LOW PRESSURE MOVES EAST INTO WESTERN NEBRASKA. SBCAPES PROGGED BY 00Z TUE AROUND 3000J/KG AHEAD OF THIS FRONT BUT AT THIS TIME ONLY WEAK CONV EVIDENT ALONG THIS BOUNDARY. MORNING ST HAS HELD TEMPS DOWN TODAY BUT WE ARE BEGINNING TO SEE BREAKS DEVELOP AND WITH THE CONVECTIVE TEMPS ESTIMATED AROUND 90 TODAY SHOULD BEGIN TO SEE CONVECTION DEVELOP AFTER 5 PM. GIVEN THE INSTAB PROGGED OVER THE AREA ANY STORM WHICH DOES DEVELOP SHOULD DEVELOP RAPIDLY WITH HAIL THE MAIN CONCERN. WITH THIS IN MIND WILL THEREFORE MENTION SEVERE WORDING IN ZONE FOR TONIGHT. BY TUESDAY AN UPPER TROF LOCATED OVER MT THIS MORNING SWINGS INTO THE NORTHERN PLAINS WHICH WILL MOVE OUR WARM THERMAL TROF EAST AS A COLD FRONT SLIDES SOUTH INTO SW KS DURING THE DAY. ALL MODELS HINTING AT DECENT MOIST CONV ALONG THIS BOUNDARY AS A VORT LOBE ROTATES NE FROM AN UPPER TROF NEAR BAJA. COOL AIR UNDERCUTTING WARMER 7H TEMPS SHOULD INITIALLY SERVE AS A CAP BUT AS OUR VORT APPROACHES FROM THE SW AND CONV ALONG OUR BOUNDARY INCREASES CHC POPS FOR TUESDAY AFTERNOON AND TUESDAY NIGHT STILL LOOKS REASONABLE, ESPECIALLY IN OUR SOUTHERN CWA. UPPER FLOW MORE ZONAL IN NATURE ON WEDNESDAY AS ANOTHER UPPER TROF CROSSES INTO THE NORTHERN PLAINS. ONCE AGAIN WILL HAVE LEE TROF DEVELOPING OVER THE WESTERN PLAINS. ETA AND GFS ARE HINTING AT A WEAK VORT LOBE CROSSING THE AREA DURING THE AFTERNOON WITH THE BEST LIFT FROM THIS BEING OVER OUR E/NE LATE IN THE AFTERNOON. WITH THIS IN MIND AND THE ETA PROG CAPES AND GFS LI INDEXES WILL CONTINUE SLT CHC TO LOW CHC POPS IN THE AFTERNOON CWA WIDE. DAYS 3-7... ZONAL FLOW ALOFT FROM THURSDAY THROUGH SATURDAY WILL ALLOW FOR ANY SHORT WAVES UPSTREAM TO ZOOM THROUGH AT A REGULAR PACE, ABOUT EVERY 18-24 HOURS OR SO. BY SATURDAY 14/12Z A LARGE UPPER TROUGH WILL BE OFF THE NORTHWESTERN U.S., AND A STRONG LOW IS FORECAST BY MODELS TO FORM OVER SOUTHERN ARKANSAS BY 12Z SUNDAY. WITH THIS PATTERN, IT IS HARD NOT MENTION CHANCE TO SLIGHT CHANCE POPS FOR ABOUT EVERY AFTERNOON AND EVENING. THERE WILL BE BETTER CHANCE, I.E. 40 POPS, IN E/SE SECTIONS OF CWA AS DEW POINTS WILL BE IN UPPER 60S TO LOWER 70S. FOR MOST OF FORECAST, HAVE SPLIT THE CWA IN HALF FROM W TO E, AND WENT WITH HIGHER POPS IN EAST/40 VIS WEST/20-30. DROP ALL OF CWA TO 20 POPS SATURDAY, AND THEN BREAK IN POPS TO ZERO SUNDAY EARLY, AND THEN BACK TO 40E/20W IN AFTERNOON FOR SURFACED BASED CONVECTION. AS FOR TEMPERATURES, AM STAYING AT OR ABOVE MEX GUIDANCE, AS WARM FRONTAL AIR STAYS OVER CWA THROUGHOUT MUCH OF THE NEXT 7 DAYS. AN EASTERLY FLOW AT SURFACE ON THURSDAY COULD THWART DAY TIME HEATING, BUT THE NEXT IN THE FEW DAYS AFTER THURSDAY SHOULD SEE A GOOD SOUTH COMPONENT TO THE LOW LEVEL WINDS. THIS WILL IN TURN WARM THE AFTERNOONS UP AND ASSIST IN KEEPING NIGHT TIME LOWS FROM DROPPING AS MUCH AS WOULD BE INDICATED FROM THE CLIMATOLOGICAL NORMS. PREFER THE AVN OUT SUNDAY/12Z, AS IT IS CLOSER TO THE ECMWF. THE GFS SEEMS TO HIGH WITH ITS MAXIMIZED BULLSEYE, WHEN IT GENS UP A MCS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 65 85 63 91 / 30 30 30 20 GCK 62 86 62 92 / 20 20 30 20 EHA 60 90 65 94 / 20 20 20 20 LBL 64 90 66 96 / 30 30 30 20 HYS 64 84 63 87 / 30 20 20 30 P28 68 90 66 89 / 40 30 30 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 18/06
Hazardous weather outlook, Jun 9, 11:02 AM CDT, 9 hours 55 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1102 AM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EAST OF A LIBERAL TO WAKEENEY LINE AFTER 4 PM AS A DRYLINE DEVELOPS OVER SOUTHWESTERN KANSAS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS AND THEN BEGIN TO TAPER OFF TOWARDS MIDNIGHT. PLEASE CHECK OUR WEBSITE AT: WWW.CRH.NOAA.GOV/DDC FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR LATE AFTERNOON AND EVENING STRONG OR SEVERE THUNDERSTORMS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM EAST OF A LINE EXTENDING FROM LIBERAL TO WAKEENEY. 18
In the hours before
Local storm report, Jun 9, 8:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 6SE RICHFIELD KS 1.00 IN HAIL
06/09/03 MORTON PUBLIC REPORTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 44 min |
| Jun 9, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 31 min |
| Jun 9, 8:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 26 min |
| Jun 9, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 50 min |
| Jun 9, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| Jun 9, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 42 min |
| Jun 10, 5:35 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 40 min |
| Jun 10, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.